Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 11, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Nov 23, 2017, 3:22 AM MST for Phillips County, Montana. It took effect at Nov 23, 2017, 12:00 PM MST. It was in force for 15 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 23, 2017, 3:22 AM MST (10:22 UTC)
- In effect from
- Nov 23, 2017, 12:00 PM MST
- Expired
- Nov 24, 2017, 3:09 AM MST
- In force
- 15 hr
- Issued by
- NWS Glasgow, MT
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 23, 12:32 PM MST | NON-TSTM WND GST 50 | 1 Ese Zortman, MT | ZORTMAN RAWS |
| Nov 23, 1:31 PM MST | WILDFIRE | 7 E Malta, MT | LARGE WILDFIRE STARTED WITH STRONG WEST WINDS PUSHING IT EAST. TIME ESTIMATED BASED ON FIRST INCIDENCE OF SMOKE PLUME ON RADAR AND IS PRELIMINARY. |
| Nov 23, 5:30 PM MST | NON-TSTM WND GST 53 | 11 Ene Zortman, MT | MEASURED AT THE MALTA SOUTH DOT SITE. |
| Nov 23, 5:41 PM MST | NON-TSTM WND GST 56 | 11 Ene Zortman, MT | MEASURED AT THE MALTA SOUTH DOT SITE |
| Nov 24, 12:00 AM MST | NON-TSTM WND GST 68 | 35 S Malta, MT | |
| Nov 24, 12:04 AM MST | NON-TSTM WND GST 61 | 5 W Landusky, MT | |
| Nov 24, 12:32 AM MST | NON-TSTM WND GST 71 | 1 W Zortman, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327 WWUS75 KGGW 231022 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 322 AM MST Thu Nov 23 2017 MTZ060-240030- /O.UPG.KGGW.HW.A.0008.171123T1900Z-171124T1300Z/ /O.NEW.KGGW.HW.W.0011.171123T1900Z-171124T1300Z/ Southwest Phillips- Including the city of Zortman 322 AM MST Thu Nov 23 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MST FRIDAY... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect from noon today to 6 AM MST Friday. The High Wind Watch is no longer in effect. * WINDS...West 20 to 30 mph with gusts up to 60 mph. * TIMING...This afternoon through late tonight. * IMPACTS...Travel will be difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ016-017-021>023-240030- /O.NEW.KGGW.LW.Y.0058.171123T1900Z-171125T0100Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 322 AM MST Thu Nov 23 2017 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MST FRIDAY FOR FORT PECK LAKE... The National Weather Service in Glasgow has issued a Lake Wind Advisory for Fort Peck Lake, which is in effect from noon today to 6 PM MST Friday. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...This afternoon until Friday evening. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which could tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
2 follow-up statements
770 WWUS75 KGGW 232126 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 226 PM MST Thu Nov 23 2017 MTZ060-241200- /O.CON.KGGW.HW.W.0011.000000T0000Z-171124T1300Z/ Southwest Phillips- Including the city of Zortman 226 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * WINDS...West 25 to 35 mph with gusts up to 60 mph. * TIMING...Through late tonight. * IMPACTS...Travel will be difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ016-017-021>023-241200- /O.CON.KGGW.LW.Y.0058.000000T0000Z-171125T0100Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 226 PM MST Thu Nov 23 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST FRIDAY FOR FORT PECK LAKE... * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...This afternoon until Friday evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
810 WWUS75 KGGW 241009 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 309 AM MST Fri Nov 24 2017 MTZ060-241115- /O.CAN.KGGW.HW.W.0011.000000T0000Z-171124T1300Z/ Southwest Phillips- 309 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. The threat of wind gusts of 60 mph or more has ended, and therefore the high wind warning has been cancelled. Breezy conditions will continue today with wind gusts to 40 mph still possible. $$ MTZ016-017-021>023-250100- /O.CON.KGGW.LW.Y.0058.000000T0000Z-171125T0100Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 309 AM MST Fri Nov 24 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR FORT PECK LAKE... * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...until this evening. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which could tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Nov 22, 8:53 PM MST, 6 hours 29 minutes earlier.
Area forecast discussion, Nov 22, 8:53 PM MST, 6 hours 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 853 PM MST Wed Nov 22 2017 .SHORT TERM...for northeast Montana...tonight through Thu... Northeast Montana remains on the stationary boundary between the cold air low of Hudson Bay and an upper high and warm air parked over the Baja. The surface analysis continues to be drawn nw to se across our area. South of this boundary, satellite imagery shows mid-to-high clouds running along the front. As expected the 00Z temperatures ranged from 28 at the West Port of Raymond to 61 at Dry Blood Creek. Tonight the ridge axis shifts farther east, and all winds on the profile become westerly. Heights are pretty much at their peak, so the warming will be due to the west winds that start to wind up to 10-20kt by sunrise as a closed surface low slides across the area. No significant edits were needed to tonight's forecast. Update was based on the latest near-term guidance. Templer Previous discussion: Surface analysis shows a cold front across the northeast zones and drifting south this afternoon. Temperatures have reached the 50s and 60s as far north as Highway 2 this afternoon. But much colder air just to our north is moving south and will especially cool off the northeast zones tonight. But another push of a Pacific airmass will take place from the west. A strong jet stream from the southwest will develop into Alberta tonight with a surface low expected to move into Sask Thanksgiving afternoon. This airmass overriding the cooler air at the surface looks to create fog or low clouds over the northern and some central zones. The warm air aloft should reach the surface thanks to increasing sunshine and a downslope compressional mechanics of a SW wind on Thanksgiving. Temperatures will be tricky since the day begins a sharp temperature inversion, similar to today. Record highs can expect to be broken in most places. Late in the day, strengthening mid-level winds approach the area and with some mixing, strong winds may occur in SW Philips County. A High Wind Watch has been issued. TFJ .LONG TERM...Thu night through Wed... Models are starting to agree with the system on Monday a bit. The ECMWF has weakened the system a bit while the other models have brought some energy to the area, but mainly keep most of the qpf to our south. Precipitation type continues to show rain changing to snow with any accumulations greatest in the SE zones. Otherwise, cold front moves through late Thursday with 850 mb winds 50-55 kts and another chance for high winds in SW Phillips county. A High Wind Watch has been issued for Thursday afternoon through Thursday Night. TFJ Previous Discussion... Shortwave trof moving across western Canada will break down the ridge and drag a cold front across Montana Thursday night. Enough cold air advection, pressure rises and winds aloft, to generate some strong wind gusts across northeast Montana overnight. Could also see some light rain with the frontal passage. Temperatures behind the front will cool from the near record values of Thanksgiving day, but will still be above normal with the flatter zonal flow off the Pacific early in the weekend. Ridge will slowly rebound with temperatures warming again into the 50s or lower 60s by Sunday. Ridge again breaks down early next week with trof moving into western Canada. Models also bringing a portion of the trof through the Great Basin. With the slight split in the trof, precipitation chances are increased for northeast Montana. Canadian portion of the trof is expected to pull cold air southward, then the southern portion lifts moisture across the cold air. The EC is much more agressive, and farther north, than either the GFS or CMC with the precipitation, but expect to have temperatures drop closer to normal. Ebert && .AVIATION... Flight Condition: VFR then MVFR/isold IFR late tonight. Synopsis: Another warm front will move across the area late tonight, this time developing fog for late tonight and early Thursday. Visibilities may drop below 3sm. Conditions are expected to improve by Thursday afternoon. LLWS: With the strong winds at mid-levels and light winds at the surface, LLWS will be a concern late tonight/early Thursday. TFJ/st && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Thursday afternoon through late Thursday night for Southwest Phillips. && weather.gov/glasgow
Hazardous weather outlook, Nov 22, 3:46 AM MST, 23 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 346 AM MST Wed Nov 22 2017 MTZ016>027-059>062-231100- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 346 AM MST Wed Nov 22 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Today and Tonight Areas of fog are possible late tonight along the Milk and Missouri Rivers and north toward the Canadian border. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong gusty west to northwest winds are anticipated Thursday night and Friday. This could produce a significant chop on Fort Peck Lake and cause problems for high profile vehicles driving on north/south roads. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 3:22 AM MST | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 38 hr |
| Nov 23, 4:52 PM MST | Red Flag Warning | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 5 hr |
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.